Alert archive / Iowa / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 147, NWS Sioux Falls, SD

June 14, 2012Buena Vista County, Iowa

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 14, 2012, 6:01 PM CDT for Buena Vista County, Iowa. It was in force for 29 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Jun 14, 2012, 6:30 PM CDT
In force
29 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Buena Vista County, IA

The radar

The Sioux Falls radar (KFSD), 158 km from the middle of the area, began a volume at 23:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:05 PM CDTHAIL 0.75N Truesdale, IA
Jun 14, 6:10 PM CDTHAIL 0.751 Nne Truesdale, IA
Jun 14, 6:15 PM CDTHAIL 14 Ne Truesdale, IA
Jun 14, 6:22 PM CDTHAIL 1.756 Se Sioux Rapids, IA
Jun 14, 6:25 PM CDTHAIL 1.752 W Marathon, IA
Jun 14, 6:30 PM CDTHAIL 2Marathon, IA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 3:27 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2012-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1190 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2012-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1190 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

894 
WUUS53 KFSD 142301
SVRFSD
IAC021-142330-
/O.NEW.KFSD.SV.W.0147.120614T2301Z-120614T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
601 PM CDT THU JUN 14 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BUENA VISTA COUNTY IN NORTHWEST IOWA...

* UNTIL 630 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR TRUESDALE...OR NEAR STORM LAKE...AND MOVING NORTHEAST
  AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  TRUESDALE AT 605 PM CDT...
  REMBRADT AROUND 615 PM CDT... 
  SIOUX RAPIDS AROUND 625 PM CDT...
  MARATHON AROUND 630 PM CDT...

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
REMBRANDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4264 9516 4272 9539 4291 9514 4284 9491
TIME...MOT...LOC 2301Z 228DEG 24KT 4272 9521
WIND...HAIL 60MPH 1.25IN

$$

WEISSER
1 follow-up statement
977 
WWUS53 KFSD 142311
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
611 PM CDT THU JUN 14 2012

IAC021-142330-
/O.CON.KFSD.SV.W.0147.000000T0000Z-120614T2330Z/
BUENA VISTA IA-
611 PM CDT THU JUN 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR EASTERN BUENA
VISTA COUNTY UNTIL 630 PM CDT...

AT 611 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
TRUESDALE...OR 8 MILES NORTH OF STORM LAKE...MOVING NORTHEAST AT 30
MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  MARATHON AROUND 625 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4264 9516 4275 9526 4291 9514 4284 9491
TIME...MOT...LOC 2311Z 228DEG 24KT 4276 9514
WIND...HAIL 60MPH 1.25IN

$$

WEISSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 14, 4:00 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jun 14, 4:00 PM CDT, 2 hours 1 minute before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
400 PM CDT THU JUN 14 2012

.DISCUSSION.../ISSUED AT 400 PM CDT/
A PAIR OF BOUNDARIES WILL BE THE MAIN FOCUS FOR THIS EVENING. A COLD
FRONTAL BOUNDARY IS CURRENTLY LOCATED NEAR THE BORDER OF SOUTH
DAKOTA WITH MINNESOTA AND IOWA WHILE AN OUTFLOW BOUNDARY REMAINS
RATHER STATIONARY JUST TO THE NORTHEAST OF THE FORECAST AREA NEAR
REDWOOD FALLS AND MANKATO MINNESOTA. VERY UNSTABLE AIRMASS AHEAD OF
THE COLD FRONT AND NEAR THE OUTFLOW BOUNDARY IS RAPIDLY BECOMING
UNCAPPED EARLY THIS AFTERNOON WITH A FIELD OF CUMULUS CLOUDS SEEN ON
SATELLITE ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA. ACCAS
CLOUDS NEAR AND JUST BEHIND THE FRONT MAY ALSO ADVANCE AHEAD OF THE
FRONT AND BECOME MORE SURFACE BASED...AS ANOTHER POINT OF POTENTIAL
DEVELOPMENT THIS AFTERNOON AND EVENING. EXPECT SCATTERED
THUNDERSTORMS TO DEVELOP WITHIN THE NEXT HOUR OR SO AND BECOME MORE
WIDESPREAD BY EARLY EVENING TO THE EAST OF A MARSHALL MN TO
VERMILLION LINE. SBCAPE OF 2000+ J/KG...DEW POINTS IN THE MID TO
UPPER 60S AND STEEP LAPSE RATES ARE PRESENT IN THIS AREA...HOWEVER
SHEAR REMAINS SOMEWHAT LACKING AT THIS POINT. SEVERE STORMS WILL BE
A POSSIBILITY WITH THE MAIN THREATS OF HAIL TO WALNUT SIZE AND 65
MPH WIND GUSTS POSSIBLE.

THE INITIAL WAVE OF STORMS THIS EVENING WILL DIMINISH AND PUSH EAST
OF THE AREA BY LATE EVENING. WIND WILL FLIP AROUND TO THE NORTHWEST
BEHIND THE FRONT BUT SHOULD RAPIDLY BECOME LIGHT AND VARIABLE BY
LATE THIS EVENING.

THE GFS HINTS AT A MID LEVEL SHORTWAVE EJECTING OUT OF THE ROCKIES
THIS EVENING AND TRACKING NORTHEAST ACROSS THE CENTRAL PLAINS LATE
TONIGHT.  THIS WAVE COULD APPROACH THE AREA AROUND DAYBREAK AND
BRING ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS TO THE MISSOURI
VALLEY AND NORTHWEST IOWA LATE TONIGHT AND INTO FRIDAY.
MEANWHILE...THE ECMWF DOES NOT KEY INTO THIS FEATURE WHILE THE NAM
KEEPS IT WELL SOUTH OF THE FORECAST AREA. WILL LEAVE A CHANCE OF
POPS IN OUR FAR SOUTH LATE TONIGHT INTO FRIDAY WITH SO MUCH
UNCERTAINTY.  LOWS WILL COOL INTO THE UPPER 50S IN OUR FAR WEST
WHERE SKIES WILL REMAIN MOSTLY CLEAR OVERNIGHT AND AS WARM AS THE
MID 60S IN THE FAR SOUTHEAST. HIGHS ON FRIDAY WILL BE IN THE MID TO
UPPER 80S.

CONVECTIVE CHANCES REMAIN ACROSS THE AREA ON FRIDAY NIGHT AS THE
SHORTWAVE TRAIN CONTINUES...WHEN ANOTHER SHORTWAVE LIFTS OUT OF
NEBRASKA OVERNIGHT ENHANCING THE CHANCE OF CONVECTION IN OUR
SOUTHEAST. THE NAM IS MOST ROBUST WITH THIS SOLUTION...THOUGH ALL
MODELS POINT TOWARD A SIMILAR SOLUTION. ALSO LOOKS LIKE ANOTHER
ENHANCED CHANCE OF CONVECTION BACK THROUGH OUR WEST ON FRIDAY
NIGHT...WITH LIFT BOOSTED BY LOW LEVEL CONVERGENCE ALONG AN
APPROACHING FRONTAL BOUNDARY...IN CONJUNCTION WITH UPPER LEVEL
DIVERGENCE THROUGH THAT AREA WITH A JET MAX POSITIONED THROUGH
WESTERN SOUTH DAKOTA INTO CENTRAL NORTH DAKOTA. WILL BE A MILD NIGHT
WITH CLOUDS AND A SOUTHERLY LOW LEVEL FLOW...AND LOWS WILL BE IN THE
MID AND UPPER 60S.

THE FRONTAL BOUNDARY SWINGS ACROSS THE REGION DURING THE DAY ON
SATURDAY...WITH PRETTY DECENT MODEL AGREEMENT ON THE FRONT EXITING
OUR FAR EAST BY 00Z SATURDAY EVENING. THIS COINCIDENT WITH THE
AFOREMENTIONED SHORTWAVE LIFTING OUT OF NEBRASKA AND THROUGH
NORTHERN IOWA...AND HAVE HIGHEST POPS IN OUR EAST WHERE THIS WILL
OCCUR. DEPENDING ON FRONTAL TIMING...CANNOT RULE OUT A COUPLE OF
SEVERE STORMS IN OUR SOUTHEAST ON SATURDAY AFTERNOON WITH CAPE
VALUES AVERAGING AROUND 1200 J/KG...THOUGH BULK SHEAR IS NOT
INCREDIBLY IMPRESSIVE...AROUND 15 TO 25 KTS OVER THAT AREA IN THE
AFTERNOON. THERMAL PROFILES DO NOT SHOW THAT MUCH COOLING BY
SATURDAY AFTERNOON...AND HIGHS WILL GENERALLY BE IN THE LOWER 80S.

SYSTEM PULLS TO THE EAST ON SATURDAY NIGHT WITH ANY CONVECTION
ENDING IN THE EVENING. WITH THAT...THERE WILL PROBABLY ACTUALLY BE A
DRY PERIOD FOR THE REMAINDER OF SATURDAY NIGHT INTO SUNDAY AS HIGH
PRESSURE BRIEFLY BUILDS INTO THE REGION. SOUTHERLY FLOW RETURNS TO
THE AREA BY SUNDAY AFTERNOON AS THE HIGH QUICKLY MOVES EAST...AND
WITH WARMING THERMAL PROFILES HIGHS WILL GET INTO THE MID AND UPPER
80S THROUGH THE MISSOURI RIVER CORRIDOR...TO THE LOWER 80S BACK TO
THE NORTHEAST.

IN THE EXTENDED...MONDAY THROUGH THURSDAY...ZONAL UPPER LEVEL FLOW
TO START THE PERIOD TRANSITIONING TO SOUTHWESTERLY BY THE MIDDLE OF
NEXT WEEK. STILL LOOKS TO BE RELATIVELY UNSETTLED THROUGH THE
PERIOD...AS A SERIES OF SHORTWAVES EJECT OUT OF THE WESTERN U.S.
TROUGH. THERE ARE THE USUAL MODEL DIFFERENCES...SO PIN POINTING
TIMING AND PLACEMENT OF CONVECTION REMAINS TRICKY. APPEARS THAT THE
BETTER SHORTWAVE ENERGY MAY REMAIN TO OUR NORTH AT LEAST EARLY IN
THE WEEK...KEEPING BETTER CHANCES IN OUR NORTHERN AREAS DURING THAT
TIME FRAME. A FRONTAL BOUNDARY LOOKS TO MEANDER SOMEWHERE ACROSS THE
AREA BY MID/LATE WEEK...BRINGING A BETTER CHANCE OF CONVECTION.
WHILE TEMPERATURES WILL REMAIN ABOVE NORMAL FOR MONDAY AND
TUESDAY...COOLER TEMPERATURES LOOK TO BE ON TAP FOR WEDNESDAY AND
THURSDAY WITH THE AFOREMENTIONED FRONTAL BOUNDARY...THOUGH READINGS
WILL STILL BE AROUND NORMAL FOR THIS TIME OF YEAR.  /JM

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Jun 14, 3:33 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT THU JUN 14 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-151200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
333 PM CDT THU JUN 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EARLY EVENING...GENERALLY ALONG AND EAST OF A SIOUX CITY IOWA TO
WINDOM MINNESOTA LINE. THE MAIN THREATS WOULD BE HAIL
UP TO THE SIZE OF WALNUTS AND WIND GUSTS AROUND 65 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CONTINUED CHANCE OF THUNDERSTORMS ACROSS THE AREA
FRIDAY AND SATURDAY. MOST STORMS WILL STAY UNDER SEVERE
LIMITS...WITH ONLY A FEW BECOMING MARGINALLY SEVERE AT TIMES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY FROM 3 PM TO 11 PM FOR AREAS
ALONG AND EAST OF A WINDOM MINNESOTA TO SIOUX CITY LINE.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 5:06 PM CDTSevere Thunderstorm WarningFSDIda, Woodbury39 min
Jun 14, 6:25 PM CDTSevere Thunderstorm WarningFSDClay, O'Brien35 min
Jun 14, 6:28 PM CDTSevere Thunderstorm WarningFSDBuena Vista, Clay17 min
Jun 14, 6:31 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury29 min
Jun 14, 6:47 PM CDTSevere Thunderstorm WarningFSDWoodbury23 min
Jun 14, 6:50 PM CDTSevere Thunderstorm WarningFSDCherokee26 min
Jun 14, 6:56 PM CDTSevere Thunderstorm WarningFSDClay34 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.